Taking Meloxicam With Ibuprofen

In our latest question and answer, the pharmacist discusses why there is an interaction between ibuprofen and meloxicam.

Question

I took 15 mg of meloxicam this morning and forgot and I took 400 mg of ibuprofen this evening. Is this okay?

Asked by Demar On Jul 24, 2019

Answered by
Medical Content Reviewed By PharmacistAnswers Staff

On Jul 24, 2019
Meloxicam Prescription Bottle With Pills With Text - Ibuprofen with meloxicam interaction

Overview

Meloxicam and ibuprofen should not be taken together since they are both in the same class of medication (NSAIDs) and work the same way.

Taking them together likely won't result in much additional benefit and will generally only increase the risk of side effects, including nausea, stomach cramps, and bleeding episodes.

In your situation, meloxicam has a long duration of action, and will probably still have been in your system when you took the ibuprofen in the evening.

However, accidentally taking a single dose of ibuprofen in the evening after taking a morning dose of meloxicam shouldn't cause any major problems, as long as this doesn't happen consistently.

You may experience some side effects like nausea and cramps, but severe side effects (like stomach bleeding) would be unlikely unless you are taking certain medications, like blood thinners...but your doctor presumably wouldn't put you on that combination anyway.

Simply put, making this mistake one time shouldn't cause many problems, you just don't want to make it a habit.


Combining NSAIDs

Our own 'drug interaction checker' states the following regarding using more than one NSAID (non-steroidal anti-inflammatory drug) at a time:

Combining multiple non-steroidal anti-inflammatory agents has the potential to increase the risk of adverse effects including GI bleeding, kidney dysfunction, and non-fatal myocardial infarction with no proven benefit over single agent therapy.

On their own, NSAIDs (especially long term use), carry the risk of:

  • Bleeding episodes
  • Stomach cramps
  • Ulcers
  • Nausea
  • Decreases in kidney function

Long-term use has also been linked to an increased risk of cardiac events, like heart attacks. Using more than one NSAID at a time only increases these risks.

This isn't to say that NSAIDs don't have their place in therapy. When used as prescribed, for the appropriate conditions, NSAIDs are very effective in relieving pain and inflammation...they just need to be used prudently.


Meloxicam

Unlike over the counter NSAIDs (e.g. ibuprofen and naproxen), meloxicam is generally only dosed once-daily due to its long duration of action.

In fact, concentrations of meloxicam in the blood peak twice after taking a dose by mouth.

Initially, peak concentrations of meloxicam occur about 4 to 5 hours after aa dose. It peaks again around 12-14 hours after dosing. The total duration of action is around 24 hours.

Meloxicam does not have a dual-release mechanism so the reason for the two peaks is likely because the drug simply is being recirculated in your system.

Going back to your situation, since meloxicam lasts so long, there were likely appreciate levels of the drug in your system when you took the evening ibuprofen.

As mentioned above, however, the risk of severe side effects is low, unless this is a common occurrence or you take other interacting medications.


Summary

Meloxicam and ibuprofen are both NSAIDs (non-steroidal anti-inflammatory drugs) and should not be taken together. Doing so increases the risk of serious side effects including bleeding episodes and decreased kidney function. Accidental dosing of both, on a one-time only basis, likely won't result in any significant issues though, aside from stomach pains and nausea.

References
  1. Mobic Prescribing Information. AccessFDA
  2. [Meloxicam (Mobic): a review of its pharmacological and clinical profile]. PubMed
  3. A Comprehensive Review of Non-Steroidal Anti-Inflammatory Drug Use in The Elderly. PubMed

About the Pharmacist

Dr. Brian Staiger Pharm.D

Dr. Brian Staiger is a licensed pharmacist in New York State and the founder of PharmacistAnswers.com. He graduated from the University At Buffalo with a Doctor of Pharmacy degree in 2010. He has been featured in numerous publications including the Huffington Post as well as a variety of health and pharmacy-related blogs. Please feel free to reach out to him directly if you have any inquiries or want to connect! He's answered thousands of medication and pharmacy-related questions and he's ready to answer yours! Brian.Staiger@PharmacistAnswers.com Office: 716-389-3076

Recent Questions